Alert archive / California / Frost Advisories in 2017

Frost Advisory 29, NWS Eureka, CA

November 6, 2017Del Norte County, Humboldt County, Mendocino County, California

NWS Eureka, CA issued this frost advisory at Nov 6, 2017, 1:45 AM PST for Del Norte County, Humboldt County, Mendocino County, California. It took effect at Nov 7, 2017, 12:00 AM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 6, 2017, 1:45 AM PST (09:45 UTC)
In effect from
Nov 7, 2017, 12:00 AM PST
Expired
Nov 7, 2017, 8:00 AM PST
In force
8 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA, Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 47 km from the middle of the area, began a volume at 09:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 9.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2017-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2017-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

322 
WWUS76 KEKA 060945
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
145 AM PST Mon Nov 6 2017

CAZ105-106-112-113-062300-
/O.NEW.KEKA.FR.Y.0029.171107T0800Z-171107T1600Z/
Northern Humboldt Interior-Southern Humboldt Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
145 AM PST Mon Nov 6 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
TUESDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from midnight tonight to 8 AM PST
Tuesday. 

* LOCATIONS INCLUDE...Orleans...Willow Creek...Garberville...
  Bridgeville...Boonville...Comptche...Ukiah...Hopland.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that frost is possible. Sensitive outdoor
plants may be killed if left uncovered.

&&

$$
3 follow-up statements
115 
WWUS76 KEKA 062211
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
211 PM PST Mon Nov 6 2017

CAZ101>104-109-071115-
/O.EXA.KEKA.FR.Y.0029.171107T0800Z-171107T1600Z/
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Mendocino Coast-
211 PM PST Mon Nov 6 2017

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM PST
TUESDAY...

The National Weather Service in Eureka has issued a Frost
Advisory...which is in effect from midnight tonight to 8 AM PST
Tuesday. 

* LOCATIONS INCLUDE...Crescent City...Gasquet...Arcata... ...
  Eureka...Fortuna...Petrolia...Honeydew...Ettersberg...Fort
  Bragg...Point Arena.

* Temperatures will drop to around 33 to 36 in the valleys. Local
  areas may see freezing temperatures. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$

CAZ105-106-112-113-071115-
/O.CON.KEKA.FR.Y.0029.171107T0800Z-171107T1600Z/
Northern Humboldt Interior-Southern Humboldt Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
211 PM PST Mon Nov 6 2017

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM
PST TUESDAY...

* LOCATIONS INCLUDE...Ukiah...Hopland...Orleans...Willow
  Creek...Garberville...Bridgeville...Boonville...Comptche.


* Temperatures will drop to around 33 to 36 in the valleys. Local
  areas may see freezing temperatures. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
571 
WWUS76 KEKA 071120
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
320 AM PST Tue Nov 7 2017


CAZ101-103-080030-
/O.NEW.KEKA.WI.Y.0032.171108T1800Z-171109T0500Z/
/O.CON.KEKA.FR.Y.0029.000000T0000Z-171107T1600Z/
Coastal Del Norte-Northern Humboldt Coast-
320 AM PST Tue Nov 7 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 10 AM TO 9 PM PST WEDNESDAY...

The National Weather Service in Eureka has issued a Wind
Advisory...which is in effect from 10 AM to 9 PM PST Wednesday. 

* Frosty conditions possible this morning with temperatures 33 to
  36 degrees. 

* LOCATIONS INCLUDE...Crescent City...Arcata...Eureka... ...
  Fortuna. 


* WINDS...20 to 30 mph above 1000 feet and around coastal
  headlands. Gusts near 45 mph possible. 

* HIGHWAY(S) IMPACTED...Hwy 101.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ102-104>106-080030-
/O.NEW.KEKA.WI.Y.0032.171108T1200Z-171109T1200Z/
/O.CON.KEKA.FR.Y.0029.000000T0000Z-171107T1600Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
320 AM PST Tue Nov 7 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...
...WIND ADVISORY IN EFFECT FROM 4 AM WEDNESDAY TO 4 AM PST
THURSDAY ABOVE 1000 FEET...

The National Weather Service in Eureka has issued a Wind
Advisory...which is in effect from 4 AM Wednesday to 4 AM PST
Thursday. 


* LOCATIONS INCLUDE...Gasquet...Petrolia...Honeydew... ...
  Ettersberg...Orleans...Willow Creek...Garberville... Bridgeville.

* Temperatures will drop to around 33 to 36 in the valleys. Local
  areas may see freezing temperatures. 


* WINDS For Wednesday...20 to 30 mph with gusts to 40 and 50 mph.
  

* HIGHWAY(S) IMPACTED...Hwy 199...Hwy 101...Hwy 299...HWY 36.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

CAZ109-112-113-071600-
/O.CON.KEKA.FR.Y.0029.000000T0000Z-171107T1600Z/
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
320 AM PST Tue Nov 7 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PST THIS MORNING...

* LOCATIONS INCLUDE...Fort Bragg...Point Arena...Ukiah... 
  Hopland...Boonville...Comptche.

* Temperatures will drop to around 33 to 36 in the valleys. Local
  areas may see freezing temperatures. 

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

$$
477 
WWUS76 KEKA 071548
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
748 AM PST Tue Nov 7 2017

CAZ101-103-080500-
/O.EXP.KEKA.FR.Y.0029.000000T0000Z-171107T1600Z/
/O.CON.KEKA.WI.Y.0032.171108T1800Z-171109T0500Z/
Coastal Del Norte-Northern Humboldt Coast-
748 AM PST Tue Nov 7 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM TO 9 PM PST
WEDNESDAY...
...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING...

* WINDS...20 to 30 mph above 1000 feet and around coastal
  headlands. Gusts near 45 mph possible.

* LOCATIONS INCLUDE...Crescent City...Arcata...Eureka... ...
  Fortuna.

* HIGHWAY(S) IMPACTED...Hwy 101.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or greater are
expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

CAZ102-104>106-080500-
/O.EXP.KEKA.FR.Y.0029.000000T0000Z-171107T1600Z/
/O.CON.KEKA.WI.Y.0032.171108T1200Z-171109T1200Z/
Del Norte Interior-Southwestern Humboldt-
Northern Humboldt Interior-Southern Humboldt Interior-
748 AM PST Tue Nov 7 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 4 AM WEDNESDAY TO 4 AM
PST THURSDAY ABOVE 1000 FEET...
...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING...

* WINDS...20 to 30 mph with gusts to 40 and 50 mph.

* LOCATIONS INCLUDE...Gasquet...Petrolia...Honeydew... ...
  Ettersberg...Orleans...Willow Creek...Garberville... Bridgeville.

* HIGHWAY(S) IMPACTED...Hwy 199...Hwy 101...Hwy 299...HWY 36.

* FOR A DETAILED VIEW OF THE HAZARD AREA...visit 
  http://www.wrh.noaa.gov/map

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph or greater are
expected. Winds this strong can make driving difficult,
especially for high profile vehicles. Use extra caution.

&&

$$

CAZ109-112-113-071700-
/O.EXP.KEKA.FR.Y.0029.000000T0000Z-171107T1600Z/
Mendocino Coast-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-
748 AM PST Tue Nov 7 2017

...FROST ADVISORY WILL EXPIRE AT 8 AM PST THIS MORNING...


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Nov 5, 2:52 PM PST, 10 hours 53 minutes earlier.

Area forecast discussion, Nov 5, 2:52 PM PST, 10 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
252 PM PST Sun Nov 5 2017

.SYNOPSIS...Showers will taper off tonight with dry weather
through Tuesday. The next storm system will bring stronger south
winds and another round of widespread rain Wednesday through
Thursday.

&&

.DISCUSSION...The frontal boundary continues to push south and
east through the area. Behind this front there are showers
developing. Showers will continue across the area this afternoon
and then diminish this evening. Tonight the coastal areas will
likely continue to see breaks in the clouds. With the showers
around and temperatures slightly warmer air aloft frost is
unlikely in the coastal areas. Confidence is low on this however
and a frost advisory may be needed later this evening if the
clouds and showers diminish more quickly than expected.

Monday morning there will likely be clouds and fog in the interior
valleys that will probably take most of the morning to clear.
Monday night the valleys and coastal areas that remain clear will
likely see some near freezing or freezing temperatures. Mos
guidance is indicating it will be the coldest night. Southerly
winds will start to pick up Tuesday morning and that may limit
the cooling to some extent.

Tuesday is expected to be dry with increasing clouds and winds as
the next system approaches the area. Southeast winds of 10 to 15
mph are expected. Tuesday is expected to see warm temperatures as
the southerly winds increase ahead of the approaching front.

Models are in decent agreement on a strong weather system
dropping out of the Gulf of Alaska. This becomes a cut off low
well off the west coast before moving into Washington on Thursday.
Several shortwaves moving around the low will bring a couple
frontal boundarys into NW CA. The first one on Wednesday looks the
wettest and has a fairly good tap to tropical moisture. The
current forecast has gusts to 50 mph are possible over the ridges,
but these could be stronger depending on the exact evolution of
the system. There are some indications a secondary low could form
along the front and this could bring stronger winds. The GFS now
has another frontal boundary and associated band of rain Thursday
afternoon and a third one Friday afternoon. This rain is expected
to bring rapid rises on the rivers, but main stem river flooding
is not expected. Local urban and small stream flooding is
possible. Confidence is moderate on the overall pattern, but
timing these waves will be challenging.

Next weekend it looks like there may be a small break in rain. The
GFS shows this break on Saturday and the first half of Sunday, but
the ECMWF keeps nearly zonal flow over the area and some showers
on Saturday. The ECMWF is also much faster with the following
system bringing it on Sunday. Confidence is low on the timing of
this next system so kept pops lower until Sunday night. MKK

&&

.AVIATION...With on an off rain showers, conditions in Arcata
and Crescent City airports have been fluctuating between VFR,
MVFR, and IFR. Do expect the showers activities to continue
through the evening hours, along with conditions lowering to
MVFR/IFR at times. The showers should diminish late tonight, and
become vicinity showers. By early Monday morning, there may be
patchy fog and low clouds dropping the conditions down to MVFR.
Monday should be a sunny day, and VFR conditions for both KACV
and KCEC.

For Ukiah, there were some low clouds and fog in the early morning
hours, dropping the conditions down to MVFR at times. Overcast and
VFR conditions prevailed for most of the day today. Do expect
clearing skies late tonight, giving way to a sunny day on Monday.
/RCL

&&

.MARINE...Fairly quiet marine forecast for the start of the work
week, until the significant weather system impact NW California
waters late Tuesday into Wednesday. No marine hazards are in effect
for the afternoon forecast package. Winds and seas will remain
fairly low through Tuesday morning. The pressure gradient off the
coast of NW California is fairly weak, as the East Pacific high
remains well west of the area. Widespread southerly winds on Sunday
will give way to N-ly and NW-ly winds as the low pressure pushes
inland. Northerly winds will persist through Monday night. On
Tuesday, winds will turn to southerly in advance of the next
significant storm system.

Models are showing increasing confidence that there will be strong
south winds developing Tuesday night as a storm system and its
associated front move towards the West Coast. Models are showing 60
to 70 kt southerly winds at the 850-mb level. With that, do expect
gale force winds and significant wind waves potentially exceeding 15
ft. Storm force wind gusts will also be possible. Winds will
diminish on Thursday as the front pushes inland. However, south
winds will persist through the rest of the forecast period. /RCL

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...None.
NORTHWEST CALIFORNIA COASTAL WATERS...
None.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Nov 5, 2:42 PM PST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
242 PM PST Sun Nov 5 2017

CAZ101>106-109-112-113-062245-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Mendocino Coast-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
242 PM PST Sun Nov 5 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Freezing or near freezing temperatures expected Monday night into
Tuesday morning.

Strong winds and heavy rain possible Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-110-111-062245-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-
242 PM PST Sun Nov 5 2017

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Moderate to heavy rain possible Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 2:50 AM PSTGale WatchEKA25 hr
Nov 6, 2:50 AM PSTHazardous Seas WatchEKA42 hr

Nearby

Frost Advisories in California, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.